Log in
AF Association
17,127 members20,234 posts

p/a/f and beta blockers

hi everyone ive just had my 2 a/fib attack of the year which I used flecanide to stop I was wondering if its worth me being on beta blockers when my b/p is always low and pulse rate at rest is about 60 unless im having a a/fib attack would value everyone's view but of course I would not do anything until I took medical advice

14 Replies
oldestnewest

In my case, beta blockers slowed my heart to less than 30 which is not desirable. I got lots of attention by hospital staff. I am similar to you with blood pressure, etc. You can ask your doctor, but if you are having success with what you are doing, I would be reluctant to tempt fate.

Reply

Rhythm control (flecainide) is clearly working for you though this might not always be the case. Rate control is another important aspect of AF treatment but if you have a resting rate of 60 without beta blockers then you may not get any 'day to day' benefit from them. Mind you, what does your heart do when in AF - does it then race away at a more alarming rate? Beta blockers might be used to control that. However, quite a lot of folk get tiresome side effects with beta blockers so, as usual with similar options, it's a cost/benefit exercise. Before deciding anything of course, it's something you need to discuss with your GP or EP. But then you know that.....

Reply

Flecainide can work really well!

I'd say a pulse rate of 60 is not that slow. Do you feel you are incapacitated in any way?

Reply

If you only have infrequent episodes I cannot see what benefit you would have?

If you have fast AF it may help to use it as a PIP? That is if you GP would prescribe that for you. But it is the 1st drug of choice for most doctors it would seem, that is until they have to take it themselves!

Personally my view is that the fewer meds you take, the better as every drug is toxic so why would you want to take something unless in a life threatening situation or to improve your quality of life - ie having very frequent episodes of fast AF?

Beta blockers will lower your HR so you will feel tired most of the time, lessen your capacity to exercise - even climbing stairs slowly left me breathless on Bisoprolol, I had to progressively increase the dose from 2.5 mg - 10 mg daily and felt terrible all of the time instead of just some of the time and it could slow your HR too much ie to less than 50 which is technically bradycardia, unless you are paced with a pacemaker.

The only benefit I gained was that I had syncope and pre-syncope from my BP dropping too low (less than 90/60 - 70/35) and it did help keep my BP more stable.

It was the first drug I ditched and I argued forcibly with an EP when on the cardiac care unit who wanted me to go back onto them, turned out my instinct was correct as I also had ( unknown then) an autoimmune disease for which beta blockers are contra indicated.

A very strong but only personal opinion against, but only you can know what is best for you.

3 likes
Reply

I have an autoimmune condition called Wegener's Disease but neither my cardiologist nor autoimmune doc have expressed any concern about 7.5 mg Bisoprolol to try and control AF. Do you have more info on the comment that beta blockers are contra-indicated?

Reply

I think it maybe specific to Myasthenia. There are a list of meds given to me by my neuro and advised by Myaware, including anything containing Magnesium and antibiotics, one in particular, that I cannot take.

Reply

Sounds like the 'pill in the pocket' approach of a very high dosage flecainide is all you need. A beta blocker won't stop AF coming on, although you could discuss the use of low dosage Verapamil (calcium channel blocker) for this as some Italian research has shown it can be effective in some individuals.

Reply

Jesse james I have PAF I have been on Bisoprolol I have just come out of AF episode and am in Sinus rythem I was told by my cardiologist that because my echo scan showed L V dysfunction that the bisoprolol was the drug of choice and Im being Rate controlled it was mentioned that I might be suitable for Pill in the pocket (flecanide).As you have said that your sinus rythem is pulse rate of 60/62 and low B/P this maybe why your not on other medication as bisoprolol lowers the heart rate.You really need to discuss your concerns with your health provider when Im in AF it is for months or at least over 7 weeks ,how long are your bouts of AF?

Reply

thankyou for your reply .Thankfully my a/f has only lasted 7 hours at the most up to yet and about 3 hours when takeing flecanide but the after affects last for about a week .but I do suffer fatigue and light headedness most of the time but I don't no if that's the bisoprolol because ive got other medical problems that cause fatigue

Reply

Are you taking Biso then?

Reply

I m glad to hear you have shorter bouts,like you I have other conditions that add to this,thyroid and osteo arthritis but from reading between the lines of a recent report my heart is not functioning aswell as I would like it to be ,I used to be very fit was on my feet for 12hrs a day and then things changed I feel exasperated with myself that I cant just get on a do more.The drs just concentrate on symptoms and treatment but not taking in how it effects your life. It is great to have the support that you get on this site.I recently had to stop the bisoprolol for a scan and I got very light headed and dizzy whereas once I was back on it this stopped within 24hrs. Im looking into trying to find a local cardiac rehab programme which can help you build up your excersise tolerance ...its worth a try .

Reply

Jesse James, I'm on carvedilol. Also have PAF. I hate this stuff!!! It makes me feel dragged out. I've argued with my EP about stopping it . He says it works well with the Tikosyn that I'm on. I had to stop taking it early in the morning due to the bad effects it had on my exercising. Just got back from vacation where I had an incident from the meds. .Was carrying my hand held bag from the plane ,down the stairs ,across the tarmac and up another set of stairs. Started to get winded walking from the plane and was completely out of breath by the time I got up the stairs. Felt like I had run a marathon. I would normally be able to do this without any problem. EP says no viable alternative for the carvedilol. I think he 's full of bull. If that's the case than I think I'll risk just being off them

Reply

Paul cardiologists think these drugs are great, until that have to take them themselves! The AFA site used to have a cardiologist talking about how he used prescribe them for his patients as a first line med, then he developed AF and had to take Biso. His comment was 'I would never have prescribed them so quickly had I known the effect they have on you, I can't play golf anymore!'. That said it all for me.

1 like
Reply

I used to be on Metoprolol 25mg twice a day for PAF , switched to bisoprolol after last episode. Now I reduced dose to 1.25 mg from 2.5mg and have had no PAF or even any flutters since.

However, my resting pulse is around 60 , Doc says that fine and to be honest i never notice. I simply upped my exercise ( walking !! ) and only take my 1.25mg in the morning.

So so far so good.

Be careful everyone not be the " Worried Well " as that can drive you nuts !!

Reply

You may also like...